New York, 2017

Flooding in New York, April 20 to 21, 2017

April 20 to 21, 2017 · NWS BGM · 4 events in 2 counties and zones

An area of moderate to heavy rain, with embedded thunderstorms, moved through Central New York causing areas of common urban flooding and ponding of water in a few locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An area of moderate to heavy rain, with embedded thunderstorms, moved through Central New York causing areas of common urban flooding and ponding of water in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 20, 7:33 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 20, 7:33 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
833 PM EDT Thu Apr 20 2017

.SYNOPSIS...
Showers and storms expected tonight will taper off Friday morning
from west to east. Cool high pressure will dominate the region this
weekend before a warm up arrives next week along with additional
chances for showers and storms by the middle of the week.

&&

.NEAR TERM /THROUGH FRIDAY/...
830 PM update...
The first line of storms this evening produced wind gusts
between 25 and 40 mph and dropped around a half-inch of rain.

The next wave of thunderstorms, currently over Western New York,
is on schedule to arrive in our western forecast area in the
next 1 to 2 hours. The radar returns are less impressive than
when the thunderstorms first came out of Canada, and the trend
in intensity appears downward. We will, however, continue to
closely monitor this area of storms.

400 pm update...
Main concern in the near term remains focused around the
incoming showers and storms this evening and tonight with the
potential for a few strong storms producing gusty winds, small
hail and heavy downpours. The precipitation will taper off
Friday morning with quiet weather Friday afternoon.

Strengthening upper trough over the wrn Great Lakes and
associated sfc low near MI this afternoon will be driving force
behind the potential for showers and storms today through
tonight. A warm front extending ewd from the sfc low into srn
NY/nrn PA will continue to lift nwd as strong WAA and moisture
transport from the south push into the area. The unstable air
mass further to the south across wrn PA this afternoon will
attempt to move into central NY/ne PA this evening, but the
presence of a cool stable layer at the surface will allow most
of the instability to become elevated. There may be a brief
period where sfc based convection to the south makes its way
into far srn NY and portions of ne PA. Sfc based CAPE values
500- 1000 J/kg and increasing deep layer moisture will produce a
few storms to the south. Downdraft CAPE values around 200-500
J/kg and steep low level lapse rates will produce the potential
for gusty winds. There is also the threat for small hail and
brief heavy rain this afternoon.

However, the overall trend will be to transition from sfc based to
more elevated convection this evening and tonight as the warm layer
lifts and modifies mid level thermal/moisture profiles. The
main batch of showers and storms will arrive later this evening
ahead of a ewd progressing cold front. Much of the mid levels
will become well mixed and slightly unstable with around 300-600
J/kg of 850-500mb CAPE. The main concern tonight will likely be
the threat of heavy downpours and localized flooding. PWATs
1-1.3 inches within an unstable deep layer will make it
favorable for a quick 0.5 to 1 inch of rain in a relatively
short period of time. One thing to watch will be the nwrd extent
of the warm front. If the front doesn't lift far enough north,
there may be quasi-training storms along and south of the front
through central NY with a continuous influx of deep moisture
from the south being focused along this boundary. This threat
will likely be mitigated the further north the front lifts. The
progressive nature of the entire system will also be a factor in
limiting the threat for widespread hydro issues.

Rain showers will taper off Friday morning as the system exits to
the east. Winds will shift to the west/sw through the day with skies
attempting to clear out later in the day. Temperatures will warm
into the upper 50s and lower 60s in central NY...and into the upper
60s and lower 70s in ne PA.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
311 PM EDT Update...
By 00Z Sat a mid-lvl trough will start to pass through the
region and the sfc cold front should be mostly if not all the
way through the area. Mid and uppr lvl dry advection will
continue to be present in the wake of this boundary, thus most
of the area will continue to remain dry through the night. Temps
will steadily fall through the night and sfc temps are expected
to fall into the uppr 30s to low 40s by sunrise. By 12Z Sat,
the mid-lvl trough axis will shift east of the region and NW
flow will prevail over central NY and northeast PA. Low-lvl
moisture however will remain plentiful and with the NW flow,
upslope there will be a chance for an isolated shower through
the day on Saturday over central NY. Temps during the afternoon
will rebound somewhat into the uppr 40s into the low 50s across
central NY, and low to mid 50s across NEAP.

Saturday evening the mid-lvl ridge will move into the region
from the west and uppr lvl trough will start to swing through
the state of NY. As this starts to happen a storm system from
the south tries to sneak into far NEPA to bring a round of
showers Sat night, but however confidence is fairly low as with
each new guidance this system continues to shift further to the
east. Due to the NW flow (CAA), sfc temps will fall into the mid
30s to low 40s Sat night/Sun morning.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
311 PM EDT Update...
The system that may impact the region on Saturday, may impact the
region for a brief period Monday morning as sfc high pressure
quickly builds into the region and near zonal flow develops
over the region aloft. High pressure will remain over the
region through Tuesday night keep the region dry. The next
system to impact our region is expected to move into our area as
early as next Wed. There are a lot of discrepancies within the
guidance starting Wednesday, thus decided to go on the
conservative side and keep chances for precip low for Wed and
Thurs.

During this period there will be a warming trend and sfc temps are
expected to rise above the seasonal norm.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
A band of widespread showers and embedded thunderstorms are
moving through the NYS terminals at this time with widespread
MVFR and brief IFR conditions. Another batch is expected later
this evening with the surface cold front. This activity will
move through between 03Z-08Z with widespread showers again and
embedded thunderstorms. Flight category will range from
alternate required to IFR. Once this passes light showers and
lowering ceiling will result in widespread IFR conditions. Slow
improvement is expected Thursday morning with VFR conditions
during the afternoon.

Southeast winds around 10 knots shifting to the south overnight
then southwest by daybreak. Westerly winds on Thursday at 10-12
knots.

Outlook...

Friday night and Saturday...VFR.

Sunday...Possibly restrictions in SHRA from KELM, KBGM to KAVP.

Monday - Tuesday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT
NEAR TERM...BJT/DJP/PCF
SHORT TERM...KAH
LONG TERM...KAH
AVIATION...RRM
Hazardous weather outlook, Apr 20, 2:19 PM EST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
319 PM EDT Thu Apr 20 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-211930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
319 PM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected to move into the region this
evening ahead of an approaching cold front. There is the risk a few
of these storms could become severe with strong winds being the main
threat. Storms will also be capable of bringing heavy rainfall with
local urban and small stream flooding possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 20, 5:50 PM EST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Binghamton NY
650 PM EDT THU APR 20 2017

PAZ038-202330-
Bradford PA-
650 PM EDT THU APR 20 2017

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL BRADFORD COUNTY UNTIL
730 PM EDT...

At 650 PM EDT, Doppler radar was tracking a strong thunderstorm near
Le Roy, or 8 miles east of Canton, moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Towanda, Canton, West Franklin, Wysox, Orwell, North Towanda,
Herrick, Wyalusing, Monroe and Rome.

LAT...LON 4159 7680 4166 7685 4196 7617 4190 7613
      4168 7612 4156 7652
TIME...MOT...LOC 2250Z 243DEG 37KT 4162 7671

DJP
Special weather statement, Apr 20, 6:07 PM EST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Binghamton NY
707 PM EDT THU APR 20 2017

NYZ055-056-PAZ038-039-043-202345-
Tioga NY-Broome NY-Wyoming PA-Susquehanna PA-Bradford PA-
707 PM EDT THU APR 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN
BROOME...TIOGA...WESTERN SUSQUEHANNA...NORTHEASTERN BRADFORD AND
NORTH CENTRAL WYOMING COUNTIES UNTIL 745 PM EDT...

At 707 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spencer to near East Smithfield. Movement
was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Barton, Kirkwood, Sayre,
Conklin, Waverly and Rush.

LAT...LON 4182 7669 4200 7660 4200 7656 4201 7656
      4205 7654 4208 7655 4226 7646 4214 7571
      4157 7602
TIME...MOT...LOC 2307Z 289DEG 32KT 4218 7642 4187 7658

DJP
Special weather statement, Apr 20, 6:39 PM EST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Binghamton NY
739 PM EDT THU APR 20 2017

NYZ045-055-056-PAZ039-040-043-044-210030-
Chenango NY-Tioga NY-Broome NY-Wyoming PA-Susquehanna PA-
Northern Wayne PA-Lackawanna PA-
739 PM EDT THU APR 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...BROOME...SOUTHEASTERN
TIOGA...SOUTHERN CHENANGO...SUSQUEHANNA...NORTH CENTRAL LACKAWANNA...
NORTHERN WAYNE AND NORTHEASTERN WYOMING COUNTIES UNTIL 830 PM EDT...

At 739 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Union Center to near Springville. Movement
was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin, Maine,
Rush, Jackson and Clifford.

LAT...LON 4167 7509 4164 7546 4163 7546 4157 7601
      4219 7621 4242 7538 4239 7540 4236 7539
      4232 7542 4204 7542 4200 7539 4199 7534
      4195 7531 4195 7529 4186 7526 4187 7517
      4185 7515
TIME...MOT...LOC 2339Z 255DEG 39KT 4214 7611 4166 7595

DJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Yates

When
April 20, 10:15 PM EST to April 21, 12:00 AM EST
Where
Yates County, 1.99 mi S of Branchport to 1.53 mi S of Branchport
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
42.571, -77.154

Ponded water was reported on West Lake Road.

Flood, Yates

When
April 20, 10:20 PM EST to April 21, 12:00 AM EST
Where
Yates County, Middlesex to 0.74 mi NE of Middlesex
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.700, -77.270

Water was reported on several roads in Middlesex.

Flood, Cayuga

When
April 20, 10:30 PM EST to April 21, 12:00 AM EST
Where
Cayuga County, 0.83 mi ENE of Montville to 0.88 mi S of Southeast Owasco
Cause
Heavy Rain
Property damage
$4,000
Reported by
911 Call Center
Coordinates
42.724, -76.385

Water was reported over several town and village streets in, and near Moravia.

Flood, Cayuga

When
April 20, 10:35 PM EST to April 21, 12:15 AM EST
Where
Cayuga County, 0.86 mi SE of Indiancove to 1.93 mi NE of Southeast Owasco
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.761, -76.459

Water was reported to be ponding in several locations of Rockefeller Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696337, 696339, 696345, 696344.